Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 152, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 6, 2018, 2:18 PM EDT for Aiken County, Orangeburg County, South Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2018, 2:18 PM EDT (18:18 UTC)
- Expired
- Aug 6, 2018, 2:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Aiken County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 35 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 932 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
031
WUUS52 KCAE 061818
SVRCAE
SCC003-075-061845-
/O.NEW.KCAE.SV.W.0152.180806T1818Z-180806T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
218 PM EDT MON AUG 6 2018
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Eastern Aiken County in central South Carolina...
Northwestern Orangeburg County in central South Carolina...
* Until 245 PM EDT.
* At 217 PM EDT, a severe thunderstorm was located 13 miles south of
Gaston, or 19 miles northwest of Orangeburg, moving southwest at 10
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
North and Woodford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Excessive cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways or
walk through high water.
&&
LAT...LON 3363 8128 3366 8121 3366 8118 3368 8112
3368 8111 3362 8106 3352 8117
TIME...MOT...LOC 1817Z 051DEG 8KT 3363 8115
HAIL...0.75IN
WIND...60MPH
$$
RC2 follow-up statements
386
WWUS52 KCAE 061834
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
234 PM EDT MON AUG 6 2018
SCC003-075-061845-
/O.CON.KCAE.SV.W.0152.000000T0000Z-180806T1845Z/
Aiken SC-Orangeburg SC-
234 PM EDT MON AUG 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR EASTERN AIKEN AND NORTHWESTERN ORANGEBURG COUNTIES...
At 234 PM EDT, a severe thunderstorm was located 16 miles northeast
of Blackville, or 17 miles north of Denmark, moving south at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
North and Woodford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Excessive cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways or
walk through high water.
&&
LAT...LON 3363 8128 3366 8121 3366 8118 3368 8112
3368 8111 3362 8106 3352 8117
TIME...MOT...LOC 1834Z 356DEG 9KT 3357 8115
HAIL...0.75IN
WIND...60MPH
$$
RC489
WWUS52 KCAE 061844
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
244 PM EDT MON AUG 6 2018
SCC003-075-061853-
/O.EXP.KCAE.SV.W.0152.000000T0000Z-180806T1845Z/
Aiken SC-Orangeburg SC-
244 PM EDT MON AUG 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN AIKEN AND NORTHWESTERN
ORANGEBURG COUNTIES WILL EXPIRE AT 245 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.
LAT...LON 3363 8128 3366 8121 3366 8118 3368 8112
3368 8111 3362 8106 3352 8117
TIME...MOT...LOC 1843Z 051DEG 8KT 3357 8115
$$
RCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 1:07 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 6, 1:07 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Columbia SC 107 PM EDT Mon Aug 6 2018 .SYNOPSIS... An upper ridge will extend westward from the Atlantic into our region through Wednesday. This will allow a return to more typical summerlike weather with scattered mainly afternoon and evening thunderstorms, along with a warming trend. The upper ridge will gradually weaken later this week as an upper trough digs into the central US. && .NEAR TERM /THROUGH TONIGHT/... Upper ridge centered to our SW. Upper disturbance moving SE into W NC along the periphery of the upper ridge. Surface trough across the central Carolinas and CSRA, along which convection has developed rapidly in the past hour. Will expect convective activity to our north ahead of the upper disturbance to shift SE towards the N FA while additional convection possible elsewhere along the surface trough. Think chance to good chance POPs looks ok, and will trend POPs a little higher towards the N/NE FA. Moderate instabilities and DCAPE values around 1000 J/KG could provide an isolated severe wind gust threat. Decent PW values 1.8-1.9 inches could produce a locally heavy rain threat in any slow moving, training, or merging cells, although current indications of decent cell movement could preclude threat. Expect convective activity to gradually dissipate early tonight. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... Center of the upper ridge remains just south of the cwa through Tuesday night. At the surface, a weak lee side trough will be over the region. Pwat values remain high, indicating plenty of moisture will remain in place for the development of diurnal scattered showers and thunderstorms. Temperatures remaining around normal for the most part. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Upper ridging remains across the region on Wednesday, with the center up the upper high off to our southwest. By Thursday, the ridge will become suppressed further south as a deepening east coast trough takes hold across the Mid-Atlantic. Main upper flow over the cwa will still be more westerly through Thursday. However by the weekend, the trough deepens even more, with the trough axis west of the area. This will bring a southwesterly upper flow across the southeastern states through the weekend. This pattern will maintain a chance of showers and thunderstorms each afternoon through the period. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Surface trough across the central Carolinas and CSRA, along which convection has developed rapidly in the past hour. Will expect scattered TSRA through the afternoon and evening, gradually dissipating early tonight. Variable and gusty winds possible near TSRA. Will monitor radar trends for best TAF representation. Patchy fog/stratus possible late tonight/early tuesday. Will evaluate threat in later TAF issuances, while concentrating on the near term convective threat. EXTENDED AVIATION OUTLOOK...Mainly diurnal scattered thunderstorms are forecast each day. Widespread stratus and fog may occur during the late nights and early mornings. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 6, 2:42 AM EDT, 11 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 242 AM EDT Mon Aug 6 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070645- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 242 AM EDT Mon Aug 6 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 6, 1:52 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Columbia SC
152 PM EDT MON AUG 6 2018
SCZ027-030-036-037-061830-
Orangeburg SC-Lexington SC-Aiken SC-Calhoun SC-
152 PM EDT MON AUG 6 2018
...Strong Thunderstorms Will Impact Portions of northwestern
Orangeburg...south central Lexington...northeastern Aiken and west
central Calhoun Counties Until 230 PM EDT....
At 151 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 11 miles west of St.
Matthews to 11 miles southwest of Gaston, moving southeast at 10 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
to ground lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately. Localized, minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of these storms include...
Orangeburg, Brookdale, North, Salley, Neeses, Perry, Woodford,
Livingston, Wilkinson Heights and Edisto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.
These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.
&&
This includes Interstate 26 between mile markers 135 and 149.
LAT...LON 3348 8077 3355 8134 3375 8133 3368 8083
TIME...MOT...LOC 1751Z 309DEG 10KT 3367 8097 3372 8127
RCSpecial weather statement, Aug 6, 2:05 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
205 PM EDT MON AUG 6 2018
GAZ064-065-061830-
Richmond GA-Columbia GA-
205 PM EDT MON AUG 6 2018
...Strong Thunderstorms Will Impact Portions of central Richmond and
southeastern Columbia Counties Until 230 PM EDT....
At 203 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Fort Gordon, moving southwest at 20 mph.
HAZARD...gusty winds 40 to 50 mph and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Localized minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Grovetown, Evans, Martinez, Fort Gordon, Hephzibah, Harlem and
Blythe.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Rainfall amounts from one half inch up to one half have
already occurred. Additional rainfall amounts of up to 1 inch are
possible near Ft. Gordon and Grovetown. Do not drive your vehicle
through flooded roadways.
This includes the following highways...
Interstate 20 in Georgia between mile markers 188 and 200.
Interstate 520 in Georgia between mile markers 1 and 7.
LAT...LON 3353 8218 3353 8202 3341 8202 3327 8211
3340 8233 3340 8234
TIME...MOT...LOC 1803Z 043DEG 18KT 3342 8217
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 1:52 PM EDT | Special Weather Statement | CAE | Calhoun | 38 min |
| Aug 6, 2:29 PM EDT | Special Weather Statement | CAE | Richland | 46 min |
| Aug 6, 2:42 PM EDT | Special Weather Statement | CAE | Richland | 48 min |
| Aug 6, 2:49 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Orangeburg | 26 min |
| Aug 6, 2:56 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 34 min |
| Aug 6, 3:03 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland | 27 min |
| Aug 6, 3:25 PM EDT | Special Weather Statement | CAE | Bamberg, Barnwell | 35 min |
| Aug 6, 3:43 PM EDT | Special Weather Statement | CAE | Calhoun, Clarendon, Richland, Sumter | 47 min |
| Aug 6, 4:02 PM EDT | Special Weather Statement | CAE | Bamberg | 28 min |
| Aug 6, 4:15 PM EDT | Areal Flood Advisory | CAE | Lancaster | 2 hr |
| Aug 6, 5:36 PM EDT | Areal Flood Advisory | CAE | Lancaster | 114 min |
| Aug 6, 7:05 PM EDT | Special Weather Statement | CAE | Fairfield | 25 min |
| Aug 6, 7:53 PM EDT | Special Weather Statement | CAE | Saluda | 52 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.